South Dakota, 2001

Damaging Wind in South Dakota, July 23, 2001

July 23, 2001 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 23, 8:58 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 23, 8:58 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
958 PM MDT MON JUL 23 2001

WL UPDATE ZNS TO REMOVE WATCH. OTHERWISE...NEW ETA IS COMING IN LIKE
18Z RUN WITH HEAVIEST PRECIP IN FAR NRN ZNS AS STRONG S/W DVLPS OVR
NE WY AND MOVES E ACRS NRN SD/SRN ND. WL GO WITH NUMEROUS SHWRS AND
TSMS ACROSS THIS AREA. MAINLY ISOLD TO WDLY SCT SHWRS AND TSMS
ELSEWHERE. DOES NOT LK LIKE AN ALL NIGHT EVENT ACRS WRN SD AS
PREVIOUSLY THOUGHT AS THETA-E ADV NOT TOO IMPRESSIVE AFT 06Z AND
MUCH OF SRN ANS UNDER NVA. WL HAVE TO WATCH NEXT CPLE OF HRS OVR NRN
CAMPBELL COUNTY AND CROOK COUNTY FOR CHANCE OF FLOODING WITH SLOW
MVG STORMS THAT CONTINUE HIN THAT AREA NOW.

.UNR...NONE.

In the hours before

Local storm report, Jul 23, 8:09 PM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    9 SW CHEYENNE CROSSING    SD   1 INCH HAIL
07/23/01   LAWRENCE                       REPORTED BY PUBLIC.

0725 PM    10 NE WESTON              WY   .75 INCH HAIL
07/23/01   CAMPBELL                       REPORTED BY PUBLIC.

0710 PM    DEVILS TOWER              WY   .88 INCH HAIL
07/23/01   CROOK                          REPORTED BY STORM
                                          SPOTTER.

0725 PM    RECLUSE                   WY   1.75 INCH HAIL
07/23/01   CAMPBELL                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0730 PM    11 NW RECLUSE             WY   60 MPH TSTM GUST
07/23/01   CAMPBELL                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0800 PM    18 N RECLUSE              WY   1.75 INCH HAIL
07/23/01   CAMPBELL                       REPORTED BY STORM
                                          SPOTTER.

0800 PM    11 NW RECLUSE             WY   1.75 INCH HAIL
07/23/01   CAMPBELL                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0850 PM    NEW HAVEN                 WY   60 MPH TSTM GUST
07/23/01   CROOK                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 23, 8:31 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
931 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    11 NW RECLUSE             WY   FLOOD
07/23/01   CAMPBELL                       REPORTED BY COOPERATIVE
                                          OBSERVER. 1 INCH OF
                                          RAIN, SOME FLOODING ONR
                                          BITTER CREEK. 1 ROAD
                                          WASHED OUT.
Special weather statement, Jul 23, 9:00 PM MST, 2 hours 28 minutes before
SDZ024-025-027>029-041-WYZ054>058-240430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 PM MDT MON JUL 23 2001

...SEVERE THUNDERSTORM WATCH NUMBER 616 HAS EXPIRED FOR NORTHEASTERN
WYOMING AND FAR WESTERN SOUTH DAKOTA...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS MUCH OF NORTHWEST SOUTH
DAKOTA...THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO
EXPIRE. HOWEVER...SCATTERED THUNDERSTORMS WILL CONTINUaE TO MOVE
ACROSS THE AREA THROUGH THE REMAINDER OF THE NEXT SEVERAL HOURS.

&&

The radar

The Rapid City radar (KUDX), 100 km away, was scanning. The volume nearest the first event began at 06:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ziebach

When
July 23, 11:28 PM MST
Where
Ziebach County, 13 mi W of Cherry Creek
Measured
54 kt (62 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.600, -101.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260918.